Acetaminophen Overdose Can Cause
Irreversible Injury to the Liver and Death

Acetaminophen overdose has been implicated in 254 deaths in the first quarter of 2010, accounting for 26.1% of 972 overdose deaths, more than any other drug group, according to The Institute of Safe Medication Practices (ISMP). Acetaminophen, including the brand name Tylenol, is one of the most widely used drugs in the nation with tens of millions of consumers.

The drug is a popular pain reliever and fever reducer. It has a well-characterized safety profile for nearly 60 years, when taken as directed. Recently, acetaminophen side effects have been increasingly implicated in overdose incidents that are raising its toxicity awareness.

Acetaminophen toxicity occurs with over-the-counter (OTC) preparations such as Tylenol more frequently than it does with prescription drugs.

According to the Food and drug Administration (FDA) there is no prescription medication containing acetaminophen alone. All prescription drugs containing acetaminophen are in combination with other drugs.

33,046 cases of 2010 1st quarter serious adverse drug events and deaths

The principal hazard of acetaminophen toxicity is the potential to cause serious adverse drug events (ADE), including fatally destroying the liver at about 2.5 times the daily dose, and in some cases smaller doses.

The report of ADEs was contained in the November 4, 2010 QuarterWatch, a publication by the non profit research group to identify new drug risks and medication errors.

According to QuarterWatch, the FDA received domestic adverse event reports of 33,046 cases of serious injury, disability and death associated with drug therapy in the first quarter of 2010. This is an increase of 11% over the previous quarter and 18.7% over the same quarter in 2009. Compared to first quarter 2009 fatalities increased 36% and "other serious reports" increased 15%. Some 254 of the deaths were acetaminophen-related..

55% of acetaminophen overdose deaths in 1st quarter 2010 were non-prescription

The first quarter 2010 report announced that acetaminophen overdose was again prominent, accounting for 26.1% of all fatal overdose cases, with 55% of these cases from OTC products, such as Tylenol, and the remainder prescription combinations with narcotics.

A large majority of deaths for acetaminophen and the other drugs were classified as intentional overdoses. QuarterWatch concluded that there was an alarming rise in reports of serious ADEs associated with acetaminophen toxicity, including fatalities.

The Johnson & Johnson recall of dozens of OTC products spurred 492 reports of serious injury associated with its recalled Tylenol acetaminophen products, including cases involving hospitalization and reported patient deaths. These reports coincide with the start of multiple Tylenol recalls by McNeil Consumer Healthcare (a pharmaceutical company belonging to the Johnson & Johnson healthcare products group) in September 2009 and January 2010.

A direct link between these numerous reports and the contaminated Tylenol products could not be established or ruled out from these data alone and require further investigation. QuarterWatch calls for an FDA investigation to sort this out.

See the FDA quarterly data files from its April 18, 2011 report for the four quarters of 2010, the last three of which are not yet analyzed by QuarterWatch.

Note: A third major recall of Tylenol products by McNeil was announced on May 2, 2010 of 43 OTC medicines made for infants and children—including liquid versions of Tylenol, Motrin, Zyrtec and Benadry—after federal regulators identified what they called deficiencies at the company’s manufacturing facility.

Acetaminophen overdose leads drug list causing deaths in 1st quarter 2010

QuarterWatch determined in first quarter 2010 the 15 most frequently identified drugs in overdose deaths accounted for 61.1% of all pharmaceutical product cases. This follows a pattern seen in many other categories of adverse drug events, namely that a relatively small number of drugs account for a disproportionate share of reported events.

Acetaminophen overdose accounted for 254 deaths (this includes acetaminophen combinations not shown in the list below). Acetaminophen is also known in pharmacology as APAP.

The 15 most frequent primary suspect drugs in overdose deaths for the first quarter 2010 are listed below by name and number of reported deaths:

  1. ACETAMINOPHEN 115
  2. ACETAMINOPHEN/HYDROCODONE 76
  3. METHADONE 75
  4. OXYCODONE 61
  5. SALICYLATE* 49
  6. MORPHINE 34
  7. FENTANYL TRANSDERMAL 31
  8. ACETAMINOPHEN/DIPHENHYDRAMINE 25
  9. QUETIAPINE 24
  10. BUPROPION 21
  11. VERAPAMIL 20
  12. DILTIAZEM 16
  13. AMITRIPTYLINE 16
  14. ACETAMINOPHEN/OXYCODONE 16
  15. CARDIAC GLYCOSIDE** 15

    * Aspirin and similar drugs. **Digoxin and similar drugs

2009 full-year reports serious adverse drug events and deaths

Record numbers of adverse events and deaths reported to the Food and Drug Administration (FDA) were included in the Institute’s report, released June 17, 2010 covering all of 2009, as follows:

  • 116,174 reports of serious adverse drug events meeting the QuarterWatch criteria. This total was 10% higher than 2008 and 2.8 times higher than for the year 2000.

  • 19,551 reports of patient deaths from complications of drug therapy, compared to 17,144 cases in 2008, a 14% increase and 6449 cases in 2000, a 3-fold increase.

The report commented that the nearly 20,000 reported patient deaths in 2009 is large by any measure, even without adjustment for under-reporting. For comparison, it cites the 2007 National Center for Health Statistics report of 17,520 deaths by homicide, 33,185 deaths by suicide and 42,031 deaths from motor vehicle accidents.

The 2009 QuarterWatch full year report:

  • categorized acetaminophen and the acetaminophen-hydrocodone combination drugs (Vicodin, Hycet, Lortab, others) as being prominent and widely used pain medications.

  • stated that “a modest overdose of acetaminophen can result in severe and fatal liver damage.

  • said “the acetaminophen narcotic combination has special hazards because patients develop tolerance to the narcotic over time and seek to increase the dose to retain the pain relief, again leading to potentially toxic acetaminophen overdose.”

  • pointed out that “acetaminophen is frequently identified as a suspect drug in intentional overdoses leading to death.”

  • warned that “while a substantial overdose of many drugs might not prove fatal, in the case of acetaminophen, it frequently results in death.”

FDA safety alert limits acetaminophen RX products to 325 mg

The FDA addressed the acetaminophen overdose problem as related to its formulation in prescription combination drugs on January 13, 2011 by issuing a Drug Safety Alert.

The alert was sent to health care professionals notifying that FDA has asked drug manufacturers to limit the strength of acetaminophen in prescription drug products, predominantly combinations with opioids, to 325 mg per tablet, to make these products safer for patients.

“This action will help to reduce the risk of severe liver injury and allergic reactions associated with acetaminophen,” the FDA said.

Over-the-counter products containing acetaminophen (e.g., Tylenol) are not affected by this action.

The alert reminded professionals to avoid acetaminophen overdose advise patients not to exceed the drug's maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications.

FDA cites public health problem of acetaminophen overdose in June, 2009

Three FDA advisory committees met June 29-30, 2009 to discuss “how to address the public health problem of liver injury related to the use of acetaminophen in both over-the-counter (OTC) and prescription (RX) products.”

According to the FDA’s background information on the meeting, “acetaminophen is one of the most commonly used drugs in the United States, yet it is also an important cause of serious liver injury."

"Based on the prevalence of liver injury, it appears that there are distinct factors associated with acetaminophen and acetaminophen products that contribute to this public health problem. These factors are listed below:”

  1. ”Taking just a small amount of acetaminophen over the recommended total daily dose (4 grams per day) may lead to liver injury. Currently recommended doses and tablet strengths of acetaminophen leave little room for error and the onset of liver injury can be hard to recognize and can take several days, even in severe cases"

  2. “The symptoms of liver injury may not be readily identified by an individual because they may be non-specific and mimic flu symptoms. The antidote for acetaminophen poisoning, N-acetylcysteine, is less effective when liver injury has progressed too far."

  3. ”Some individuals may be especially sensitive to liver injury from acetaminophen. The maximum safe dose may not be the same for all persons. Individuals with increased sensitivity may experience toxic effects at lower acetaminophen doses"

  4. ”There is a wide array of OTC and Rx acetaminophen products used in a range of doses for various indications. For some people, it may be difficult to identify the appropriate product to use. Consumers may reasonably attempt to treat different conditions or symptoms with multiple choices among products containing acetaminophen, but may not realize that acetaminophen is an ingredient common to each."

  5. ”It can be difficult to identify acetaminophen as an ingredient. Rx products that contain acetaminophen (usually with codeine or oxycodone) are often labeled as containing ‘‘APAP’’ on pharmacy dispensed containers."

  6. ”Multiple products exist for children containing different strengths. Liquid acetaminophen formulations intended for use in infants are typically more concentrated (i.e., stronger) to enable proper dosing using less liquid. However, failure to distinguish between the two strengths of liquid can result in an accidental overdose where the parent gives a higher dose of the concentrated drops to a younger child."

  7. ”The association between acetaminophen and liver injury is not common knowledge. Consumers are not sufficiently aware that acetaminophen can cause serious liver injury, and their perceptions may be influenced by the marketing of the products. It is available in retail outlets in large quantities (e.g., 500 tablets per bottle) which may contribute to the perception that the ingredient is unlikely to be harmful.”

The above comments appeared in the joint meeting announcement to the following FDA committees: 1) Drug Safety and Risk Management Advisory Committee; 2) Anesthetic and Life Support Drugs Advisory Committee; and 3) Nonprescription Drugs Advisory Committee.

2004 study: “Is this amount of injury and death really acceptable for an OTC pain reliever?”

Acetaminophen overdose is the leading cause for calls to Poison Control Centers (over 100,000 per year) and accounts for more than 56,000 emergency room visits, 2,600 hospitalizations, and an estimated 458 deaths due to acute liver failure each year, according to a July 2004 study, Acetaminophen and the US Acute Liver Failure Study Group; lowering the risks of hepatic failure, published in the journal Hepatology (PubMed link).

According to the study author, “acetaminophen produces more than 1 billion US dollars in annual sales for Tylenol products alone. It is heavily marketed for its safety compared to non-steroidal analgesics. By enabling self-diagnosis and treatment of minor aches and pains, its benefits are said by the Food and Drug Administration to outweigh its risks.”

The abstract concluded, “It still must be asked: Is this amount of injury and death really acceptable for an over-the-counter pain reliever?”

Dec. 2006: FDA proposes labeling changes to OTC pain relievers

Proposed labeling warnings were announced December 19, 2006 by the FDA in a press release, FDA Proposes Labeling Changes to Over-the-Counter Pain Relievers, addressing the health risks of acetaminophen and NSAIDs from overuse.

Faced with alarming statistics from drugs that cause adverse events to consumers--possible liver failure from acetaminophen overdose and gastrointestinal bleeding from NSAIDs (aspirin, ibuprofen, naproxen, etc)—FDA proposed stronger highlighted label warnings.

"These drugs are used by tens of millions of people every week, and they are quite safe," Dr. Charles Ganley, director of the FDA office of nonprescription drugs, said in a news conference. He said that when the drugs are used by so many people rare problems could add up.

His comments appeared December 20, 2006 in a related New York Times article, Warnings Proposed for Over-the-Counter Drugs, that reported more than 200 million Americans a year take products like Tylenol with acetaminophen, and overdoses cause up to 450 deaths a year from acute liver failure.

The article said that suicides account for most of the deaths, but up to 200 occur when patients unknowingly take too much or combine multiple medications that include the drug, according to statistics presented to the FDA.

“People will take a medicine to go to sleep at night and they’ll take a cold medicine and they’ll take a medicine for their joint pains, and they won’t realize that each of one of those products contains, say, acetaminophen,” said Dr. Paul B. Watkins, a professor of medicine at the University of North Carolina at Chapel Hill. “They are unknowingly taking four times the maximum daily dose of acetaminophen.”

Additional acetaminophen overdose facts

Acetaminophen overdose is one of the most common poisonings worldwide, according to the online article, Acetaminophen Overdose, by MedlinePlus, a service of the U.S. National Library of Medicine and the National Institutes of Health (NIH).

Tylenol is just one brand name for acetaminophen. Other medicines that contain the drug include: Anacin 3, Liquiprin, Panadol, Percocet, Tempra and various cold and flu medicines.

The recommended maximum dose of acetaminophen is 4 grams (the equivalent of eight extra strength tablets) per day, limited to ten days. In alcoholics, people with anorexia, AIDS, and those taking drugs like phenobarbital or phenytoin, liver toxicity can occur even when the drug is taken as directed. A dose of 14 grams is fatal, and liver damage can occur in doses of 7 grams.

The journal Hepatology (PubMed link) states that acetaminophen overdose "far exceeds" other causes of liver failure in the United States, and that 50 percent of acetaminophen overdoses are accidental.

The stages of acetaminophen overdose

Early symptoms of Tylenol or acetaminophen overdose are mild and may not be noticed until an overdose occurrence. Overdose symptoms and recovery can be broken down into four general stages:

  1. Stage 1 - Includes nausea, vomiting, diarrhea and abdominal pain. Dizziness, confusion and agitation can also occur at high doses.. The drug acetylcysteine, also known as N-acetylcysteine, is an antidote to acetaminophen overdose. For maximum effect, acetylcysteine needs to be given as soon as possible after an overdose occurs.

  2. Stage 2 - After 24 to 36 hours, the initial symptoms of acetaminophen toxicity will decrease, but symptoms of liver injury will appear. Liver damage is diagnosed by blood tests. Dying liver cells release enzymes into the blood stream. Serum creatinine may rise, which is a symptom of kidney failure.

  3. Stage 3 - Most cases of acetaminophen toxicity bypass stage 3 and the patient will begin to recover. In some cases, however, liver failure will continue to progress after 36 to 96 hours. This becomes acute liver failure with the appearance of severe complications rapidly after the first signs of liver disease and indicates that the liver has sustained severe damage (loss of function of 80-90% of liver cells).The initial symptoms of nausea, vomiting, diarrhea and abdominal pain will return. Jaundice (appears as a yellowing of the skin or the whites of the eyes) can also occur. The patient will have low blood sugar, and the blood will not clot properly. Patients who deteriorate to this point will likely die of multiple organ failure unless a liver transplant is performed.

  4. Stage 4 - People who do not experience full liver failure and recover will progress to stage 4 after four days. In the recovery phase, the liver function will return to normal over a course of one to three weeks.

Daily use of alcohol increases risk for liver damage and acetaminophen overdose

The most serious acetaminophen side effect is liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage.

Alcohol and Tylenol side effects: an alcohol label warning for adult Tylenol acetaminophen products states: "If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."

The Tylenol label also instructs adults not to continue use for pain for more than 10 days, or fever for more than 3 days, unless directed by a doctor. As with all OTC analgesics, this warning is necessary so that patients and parents will seek appropriate medical evaluation of their condition if it persists beyond these time periods.

What is the maximum recommended daily amount of acetaminophen?

The maximum allowable daily dose of acetaminophen is 4,000 mg (4 grams) daily for up to ten days, longer only if directed by a physician.

If you are a woman, recent research has shown that continual routine use of as little as 500 mg of this pain reliever daily may elevate the risk of developing high blood pressure for some women.

The Nurses' Health Study has been following thousands of women for decades. Those who relied on acetaminophen nearly doubled their likelihood of developing higher blood pressure within a three-year period (American Journal of Hypertension, August, 2005). Regular use of ibuprofen and naproxen also raised the risk of hypertension.

In the study, continual use was defined as 22 times a month or more. The study showed that taking non-aspirin NSAIDs were 86% more likely to have high blood pressure than those who did not take NSAIDs.

Those taking acetaminophen were twice as likely to be hypertensive. Aspirin did not increase the risk. The investigators conducted two prospective cohort studies, one involving 1,903 women and the other 3,220 women. Ages ranged from 34 to 77.

Acetaminophen overdose as related to arthritis pain management

Arthritis pain management for many people is a chronic issue. Symptoms of moderate-to-extreme pain, inflammation, stiffness or swelling may induce patients to treat these issues without regard to overdosing. They’re not getting the results at lower doses, so they begin taking more.

Are you someone who sometimes exceed maximum dosage recommendations of drugs (whether acetaminophen or NSAIDS, prescription or non prescription)? If you are exceeding 4 grams of acetaminophen for arthritis daily, or exceed 2 grams and have three or more alcohol drinks daily, you may be at risk of overdose without knowing it.

It is important to note that liver toxicity symptoms may not be noticed until liver toxicity has already occurred.

Acetaminophen overdose usually occurs only when people take more than the maximum recommended amount. Even at maximum doses, the drug should not be taken for more than ten days unless under the order of a medical doctor.

One caution: drug side effects are more likely to compromise your health from prolonged heavy use of medications.

Studies confirm acetaminophen overdose not likely when taken as directed

Clinical studies continue to show that when used as directed, acetaminophen is safe, even when used longer than ten days at maximum dosages and is effective for treatment of minor pain of arthritis. A 2009 report Safety of Acetaminophen During Therapeutic Use published by the FDA’s Drug Safety and Risk Management Advisory Committee commented: Acetaminophen clearly has a remarkable safety record when taken as directed, and chronic treatment with 4 grams daily has been confirmed to be safe.” The study concluded that “a maximum recommended dose of 4 grams daily is appropriate.”

Acetaminophen was well tolerated in clinical studies evaluating its use in adult patients with osteoarthritis of the knee at recommended doses of 4000 mg per day for up to 4 weeks, published in the journals Current Therapeudic Research, 1983 and New England Journal of Medicine in 1991.

Another study published in the journal Arthritis and Rheumatism in 1993 evaluated the safe use of acetaminophen in doses up to 2600 mg/d for up to 2 years.

Acetaminophen is often used instead of non-steroidal anti-inflammatory drugs (NSAID), aspirin, ibuprofen, naproxen or celecoxib (Cox-2) as each of these has gastrointestinal side effects.

All are equally effective in relieving minor pain; however, acetaminophen does not reduce the swelling and inflammation from arthritis like NSAIDs. It has little effect on joint symptoms, such as stiffness or swollen knee.

Other drugs may contain acetaminophen, be careful not to overdose

Acetaminophen is contained in a variety of non-prescription medications. Each person must be careful of acetaminophen overdose by taking more than the recommended maximum dosage.

Overdosing causing liver damage (possibly irreversible) or death may occur without warning. Literature warns not to take acetaminophen if you consume daily more than three alcoholic drinks, because the combination can poison your liver.

In addition, you may be taking another medication that contains acetaminophen without your knowledge. Be aware of acetaminophen overdose from its content in other over-the-counter or prescription medication to avoid taking more than the recommended amount per day.

It’s always best to tell your medical practitioner exactly what medications you are taking whether prescription or non prescription, including herbal preparations and vitamins.

Use natural products to eliminate worry about acetaminophen overdose

From other pages on this website, you may be aware that my husband and I both have osteoarthritis for many years. We’ve experienced wonderful results using natural products. We’re no longer taking pharmaceutical drugs of any kind.

In the past, however, we took non-prescription acetaminophen and different NSAIDs with disappointing results. They did not sufficiently reduce pain or relieve knee joint swelling and stiffness. Worse, I am chemically sensitive. If a drug has side effects, I feel them all. Nausea and stomach problems affected me daily.

Switching to a natural approach presents a few challenges. Your long-term health is at stake. You want to be sure you’re buying safe, high quality natural products that work in your body and are not a waste of money. How do you know which brands to choose? There are so many, they all sound good--how can you be sure?

Is there a best dietary supplement company? To find out, I developed a list of 30 questions to determine the standards of excellence in the dietary supplement industry. The answers led me to a California company established in 1956. They are the number one natural nutrition company in the U.S., an industry leader with a history of science, safety and efficacy second to none. This is the company that my husband and I trust for nutritional supplementation.

In 2003 they introduced three natural pain relief products. Each is uniquely helpful in addressing arthritis symptoms. We no longer have to worry about such things as acetaminophen overdose, or stomach issues from NSAIDs. We’ve been very happy with the ability of these supplements to relieve our arthritis problems. Over time, they’ve dramatically improved our flexibility of motion and reduced or eliminated pain, swelling and stiffness.

Eliminate acetaminophen overdose risk with three featured natural products

Here are three natural supplements we recommend from nearly ten years personal experience. We continue to take the first two daily, the third (pain cream) as needed.

The bold links for the supplements listed below will take you to the manufacturer's product pages for prices and more information; the ingredient links below provide additional background information on each herbal ingredient:

Glucosamine & Cat's Claw Joint Relief Clinical studies indicate that glucosamine hydrochloride is most effective when arthritis symptoms are moderate to severe. Glucosamine has the ability to rebuild cartilage for joint health and comfortable movement. Formulated with the addition of clinically proven cat's claw extract, this product provides faster relief in as little as one week as it lubricates and cushions joints to provide enhanced mobility and range of motion. We take every day as directed.

Boswellia and Safflower Oil Pain Relief (Note: Use this pain relief complex for the same arthritis symptoms you use acetaminophen for) When boswellia herb and oil from the safflower are used in combination, it creates a potent, natural arthritis pain relief supplement without gastrointestinal side effects. In studies, these two ingredients together are more effective when combined than they are separately.

Boswellia extract is a potent 5 Lox inhibitor. The safflower extract contains a potent ingredient that is a very selective Cox 2 inhibitor.

Therefore, this product is effective against both the 5 Lox and Cox 2 pain pathways--both of the major pathways--which is the only product on the market of its kind. Its formulation and synergy is so unique that there's a patent pending on this supplement. We take every day as directed (initially we took therapeutic doses because its safe and we were in constant pain--no acetaminophen overdose worries here!).

Menthol Pain Relief Rub This topical menthol analgesic provides temporary relief (up to four hours) for minor pain associated with backache, arthritis, bruises and sprains. It offers fast absorption and deep penetration to soothe aching joints and muscles on contact. In addition to menthol, it contains a proprietary blend of natural ingredients that targets the source of discomfort and provides quick relief by improving blood circulation in the affected area.

If acetaminophen overdose is a potential issue for you, I’m happy to personally recommend each of the above supplements as a natural alternative for arthritis pain relief. Try one, two or all three and see if these safe treatments will work for you. You have everything to gain, nothing to lose.

See the 100% Satisfaction Guarantee--it’s the best in the business.


Acetaminophen Overdose Disclaimer: Health statements on this acetaminophen overdose page have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease.








Acetaminophen for Arthritis. Eliminate all possibility of acetaminophen overdose. Are you taking acetaminophen for arthritis or non prescription NSAIDs with ineffective results? Worried about your health from taking too much for too long? Read this report for answers. Click here for more details.

Acetaminophen Side Effects. Safe when taken as directed, side effects include acetaminophen overdose, acute liver toxicity, and serious adverse events including death, per report November 4, 2010. Click here for more information

Arthritis Products 3 safe natural products scientifically designed to fight pain and reduce dependency on pharmaceutical medicines. Each unique for rapid relief and joint health …. Click here for details

Find Best Company. 30 questions concerning standards of excellence help find the best dietary supplement company. One company stands out with 90 published studies in prestigious medical journals, the gold standard for natural health products. Click here for more information

Natural Arthritis Pain Relief. Millions choosing herbal supplements when conventional treatments are of concern or haven’t provided acceptable results. How to find the best pain relief….Click here for more

Joint Pain Relief. Wouldn't it be great if you could have a drug-free future with no harmful side effects and have complete control over your joint pain? It's not a dream--all of this is possible.... Click here for more on natural joint pain relief

Osteoarthritis Relief. Osteoarthritis is the most common type of arthritis. It affects joints of the knees, hips, fingers, lower spine and neck. Click here for more on osteoarthritis

Rheumatoid Arthritis Relief. Many of the natural or herbal supplements for osteoarthritis are also recommended for rheumatoid arthritis. Click here for RA natural treatment options

Vitamin Supplements There are no vitamin supplements proven to reduce symptoms of arthritis, a debilitating disease. A natural multivitamin can improve overall health and vitality. Click here for recommended multivitamin.


Return from Acetaminophen Overdose to Arthritis-Relief Naturally Home Page